Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 142, NWS Aberdeen, SD

August 3, 2004Buffalo County, Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2004, 8:02 AM CDT for Buffalo County, Hand County, Hyde County, South Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 8:02 AM CDT (13:02 UTC)
Expired
Aug 3, 2004, 9:00 AM CDT
In force
58 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Buffalo County, SD, Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 140 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 8:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 031302
SVRABR
SDC017-059-069-031400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
801 AM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA
  HAND COUNTY IN CENTRAL SOUTH DAKOTA
  HYDE COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 900 AM CDT

* AT 801 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF HIGHMORE TO
  8 MILES SOUTH OF FORT THOMPSON...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  REE HEIGHTS...MILLER DALE COLONY AROUND 830 AM CDT
  GANN VALLEY AROUND 840 AM CDT
  AMES AROUND 845 AM CDT
  MILLER AROUND 855 AM CDT
  SAINT LAWRENCE...DANFORTH...VAYLAND AROUND 900 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4476 9967 4441 9952 4420 9963 4412 9947
      4396 9937 4396 9883 4411 9883 4419 9881
      4440 9870 4475 9884

$$
KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:45 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 3, 3:45 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
345 AM CDT TUE AUG 3 2004

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
FORECAST CHALLENGE WILL BE TIMING THE END OF MORNING CONVECTION AND
WHEN NEXT ROUND BEGINS TODAY. TRICKY TEMP FORECAST AS WELL.

MORNING MCS/MINI-BOW ECHO NOW APPROACHING WESTERN CWA FRINGE. THIS
CLUSTER OF STORMS SHOULD CONTINUE TO PROPAGATE ALONG STATIONARY
BOUNDARY DRAPED ACROSS WESTERN SODAK SEWD INTO NORTHEAST NE...WHERE
BEST POOLING OF LOW LEVEL MOISTURE AND MID-LEVEL INSTABILITY RESIDE.
SVR T-STORM WATCH NUMBER 693 IN EFFECT UNTIL 8 AM CDT FOR CENTRAL/SC
SODAK.

THOUGHTS SURROUNDING DAY 1 TEMP FORECAST MAINLY CONCERNED WITH
CONVECTIVE DEBRIS CLOUDINESS AND COOL OUTFLOW BOUNDARY LAYER
INHIBITING REALIZATION OF A FULLY-MIXED/FULL INSOLATION DAY. KNOCKED
SEVERAL DEGREES OFF OF 850HPA PROGGED MAX T ACROSS NW CWA AS A
RESULT. ALSO...GFS AND ETA 00Z RUNS COMING IN MUCH COOLER FOR DAY 2
AND DAY 3 WITH 850HPA THERMAL PROGS COOLING INTO +10 TO +15C
RANGE...WHICH WOULD READ AS LOWER 70S FOR HIGHS. MET GUIDANCE
SUPPORTING THAT IDEA...BUT OPTED TO ONLY SHAVE ABOUT A CATEGORY OF
TEMPERATURE OFF OF MAX T GRID. TEMPS MAY STILL NEED TO BE KNOCKED
DOWN SOME MORE.

S/WS ABOUND ACROSS INTERMOUNTAIN WEST AND NORTHERN PLAINS THIS
MORNING THROUGH LATE THIS EVENING. NEXT S/W OF CONCERN LIFTING INTO
MT IN SW FLOW ALOFT...AND SHOULD BE SLAMMING INTO CWA JUST ABOUT OR
SHORTLY AFTER PEAK HEATING TODAY. LOW LEVELS ON ENERLY FLOW SLOW TO
DRY OUT TODAY...SO ONE MORE DECENT SHOT FOR MEASURABLE PRECIP...WITH
FOCUS TONIGHT BEING SHIFTED APPX 100 MILES EAST OF WHERE PRECIP IS
FALLING THIS MORNING...AS PER GFS AND ETA PROGGED MID-LEVEL LIFT AND
UPPER LEVEL JET SUPPORT. NUMEROUS OUTFLOW BOUNDARIES NOTED ON
REGIONAL 88DS...SO ONE WOULD THINK THE LOW LEVEL FOCUS MECHANISMS
WILL BE HANGING AROUND TO INITIATE TS AGAIN BY LATE THIS AFTERNOON.
BY 12Z WEDNESDAY...MAJORLY DRIED OUT LOW LEVELS COMBINED WITH
STABILIZING AFFECT OF COOLER AIR IN SFC TO 700HPA LAYER SHOULD SPELL
AN END TO PRECIP POTENTIAL THROUGH THE REMAINDER OF SHORT TERM...AS
CANADIAN SFC HIGH STILL PROGGED TO SET UP CAMP ACROSS CWA.

.LONG TERM...FRIDAY THROUGH MONDAY
FEW CHANGES TO THE MEDIUM RANGE.  FRIDAY MORNING OPENS WITH A LEE
SIDE UPPER TROUGH AND AN OLD LOW OVER THE EASTERN UNITED STATES.
SURFACE FLOW FROM THE SOUTH AND A GRADUAL H5 HEIGHT RISE WILL ALLOW
AIR TO BECOME MORE UNSTABLE.  WENT ALONG WITH CHANCE OF
THUNDERSTORMS FRIDAY NIGHT AND SATURDAY MORNING.  ANOTHER CHANCE
SATURDAY AFTERNOON AS COLD FRONT ASSOCIATED WITH H5 LOW MOVING
THROUGH THE RIDGE SATURDAY.  CHANCE OF THUNDERSTORMS WILL LAST INTO
SUNDAY MORNING AS COLD FRONT PASSES.  UPPER RIDGE THEN TRIES TO
REESTABLISH BUT AT TIMES MORE RESEMBLES FAST WESTERLY PATTERN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

DORN/KEEFE

In the hours before

Local storm report, Aug 3, 6:54 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
654 AM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 AM     TSTM WND GST     PIERRE                  44.37N 100.32W
08/03/2004  60 MPH           HUGHES             SD   OFFICIAL NWS OBS

            WIND GUST AT AIRPORT.

&&

KG
Local storm report, Aug 3, 7:31 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
731 AM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 AM     HAIL             26 NNW HAYES            44.72N 101.23W
08/03/2004  0.75 INCH        ZIEBACH            SD   EMERGENCY MNGR

0630 AM     TSTM WND DMG     1 W FORT PIERRE         44.36N 100.40W
08/03/2004                   STANLEY            SD   EMERGENCY MNGR

            ROOF BLOWN OFF BARN AND ONTO NEARBY VEHICLE

0635 AM     TSTM WND DMG     PIERRE                  44.37N 100.32W
08/03/2004                   HUGHES             SD   EMERGENCY MNGR

            FRONT DOOR BLOWN OFF OF ST MARYS HOSPITAL

&&

ABR
Special weather statement, Aug 3, 7:32 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 AM CDT TUE AUG 3 2004

SDZ015-033-045-031302-
DEWEY-JONES-STANLEY-

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR
DEWEY...STANLEY AND JONES COUNTIES IN CENTRAL SOUTH DAKOTA. THE WATCH
REMAINS IN EFFECT FOR SULLY...HUGHES...LYMAN...HYDE...HAND...AND
BUFFALO COUNTIES UNTIL 8 AM CDT.

DORN
Local storm report, Aug 3, 8:02 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 AM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 AM     TSTM WND GST     FORT PIERRE             44.36N 100.38W
08/03/2004  101 MPH          STANLEY            SD   BROADCAST MEDIA

&&

ABR
Local storm report, Aug 3, 8:02 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 AM CDT TUE AUG 03 2004

...CORRECTED FOR TIME...

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND GST     FORT PIERRE             44.36N 100.38W
08/03/2004  101 MPH          STANLEY            SD   PUBLIC - MEASURED                              WIND
                                                     WITH EQUIPMENT

&&

ABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:38 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman67 min
Aug 2, 11:34 PM CDTSevere Thunderstorm WarningABRLyman56 min
Aug 3, 5:00 AM CDTSevere Thunderstorm WarningABRDewey, Stanley45 min
Aug 3, 5:43 AM CDTSevere Thunderstorm WarningABRDewey, Stanley, Sully62 min
Aug 3, 6:02 AM CDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully58 min
Aug 3, 6:59 AM CDTSevere Thunderstorm WarningABRHughes, Sully46 min
Aug 3, 7:19 AM CDTSevere Thunderstorm WarningABRHughes, Sully26 min
Aug 3, 7:36 AM CDTSevere Thunderstorm WarningABRHyde24 min
Aug 3, 8:59 AM CDTSevere Thunderstorm WarningABRBuffalo16 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.